Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 7, NWS San Angelo, TX

March 22, 201619 counties in Texas

NWS San Angelo, TX issued this red flag warning at Mar 22, 2016, 3:17 PM CDT for 19 counties in Texas. It took effect at Mar 23, 2016, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2016, 3:17 PM CDT (20:17 UTC)
In effect from
Mar 23, 2016, 12:00 PM CDT
Expired
Mar 23, 2016, 9:00 PM CDT
In force
9 hr
Issued by
NWS San Angelo, TX

Counties Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, McCulloch County, TX, Nolan County, TX, Runnels County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 79 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS84 KSJT 222017
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT TUE MAR 22 2016

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-154-231200-
/O.UPG.KSJT.FW.A.0005.160323T1700Z-160324T0200Z/
/O.NEW.KSJT.FW.W.0007.160323T1700Z-160324T0200Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
317 PM CDT TUE MAR 22 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR
FOR 20 FOOT WEST WINDS OF 20 TO 25 MPH AND RELATIVE HUMIDITY
VALUES BETWEEN 10 AND 20 PERCENT...RESULTING IN HIGH FIRE
DANGER......

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SUSTAINED WEST WINDS OF 20 TO 25 MPH...GUSTING TO 35
  MPH.

* HUMIDITY...10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED. USE EXTRA CAUTION TO PREVENT 
  ACCIDENTAL FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
110 
WWUS84 KSJT 222022 CCA
RFWSJT

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT TUE MAR 22 2016

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-154-230830-
/O.UPG.KSJT.FW.A.0005.160323T1700Z-160324T0200Z/
/O.COR.KSJT.FW.W.0007.160323T1700Z-160324T0200Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
322 PM CDT TUE MAR 22 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR
FOR 20 FOOT WEST WINDS OF 20 TO 25 MPH AND RELATIVE HUMIDITY
VALUES BETWEEN 10 AND 20 PERCENT...RESULTING IN HIGH FIRE
DANGER......

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SUSTAINED WEST WINDS OF 25 TO 30 MPH...GUSTING TO 40 MPH.

* HUMIDITY...10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED. USE EXTRA CAUTION TO PREVENT 
  ACCIDENTAL FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
337 
WWUS84 KSJT 231143
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 AM CDT WED MAR 23 2016

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-154-232000-
/O.CON.KSJT.FW.W.0007.160323T1700Z-160324T0200Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
643 AM CDT WED MAR 23 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR FOR 20 FOOT WEST WINDS OF 20 TO 25 MPH AND
RELATIVE HUMIDITY VALUES BETWEEN 10 AND 20 PERCENT...RESULTING IN
HIGH FIRE DANGER......

* WIND...SUSTAINED WEST WINDS OF 25 TO 30 MPH...GUSTING TO 40 
  MPH. 

* HUMIDITY...10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED. USE EXTRA CAUTION TO PREVENT 
  ACCIDENTAL FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
911 
WWUS84 KSJT 232110
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT WED MAR 23 2016

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-154-240200-
/O.CON.KSJT.FW.W.0007.000000T0000Z-160324T0200Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
410 PM CDT WED MAR 23 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR FOR 20 FOOT WEST WINDS OF 20 TO 25 MPH AND RELATIVE HUMIDITY
VALUES BETWEEN 10 AND 20 PERCENT...RESULTING IN HIGH FIRE
DANGER......

* WIND...SUSTAINED WEST WINDS OF 25 TO 30 MPH...GUSTING TO 40 
  MPH. 

* HUMIDITY...10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED. USE EXTRA CAUTION TO PREVENT 
  ACCIDENTAL FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 12:09 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 12:09 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1209 PM CDT TUE MAR 22 2016

.AVIATION...
/18Z TAFS/

Expect south southwest winds of 15 to 25 knots, with higher gusts
at KSJT and KBBD this afternoon through Wednesday morning, becoming
west at 20 to 25 knots by late morning. At the other 3 sites,
expect south southwest winds of 12 to 20 knots, decreasing to 8 to
12 knots late this evening, then becoming west at 15 to 25 knots
late Tuesday morning. Stratus will result in MVFR ceilings at
KSOA, KBBD and KJCT Wednesday morning, becoming VFR by late
Wednesday morning.

&&

.PREV DISCUSSION... /issued 622 AM CDT TUE MAR 22 2016/

AVIATION...
/12Z TAFS/

VFR conditions will continue over the northern terminals through
the next 24 hours. Stratus is expected to move into the southern
sections of West Central Texas after midnight concomitant with
MVFR ceilings at the southern terminals. Winds are expected to
gusts 25-30 knots at the northern terminals through the TAF period
concomitant with BLDU limiting visibilities to around 6SM. The
southern terminals will see winds gusting to around 20 knots after
15Z.

PREV DISCUSSION... /issued 337 AM CDT TUE MAR 22 2016/

SHORT TERM...
(Today and Tonight)

An upper trough over the northwest CONUS today will continue to
dig to the southeast with a closed upper low forming over the
Southern Plains tonight. At the surface, a closed low over the
Southern Plains will serve to maintain a tight surface pressure
gradient across West Central Texas with south winds of 15 to 25
mph, with higher gusts. High temperatures will be above seasonal
norms in the upper 70s to the lower 80s. Morning lows tomorrow
will also be above seasonal norms in the upper 50s.

15

LONG TERM...
(Wednesday through Monday)

A potent shortwave trough will be moving east into the central and
southern Plains on Wednesday. The attendant surface low over KS
will slide east, dragging a Pacific cold front across West TX
early in the day. Strong unidirectional flow from the surface
through 700 mb will be present south of the cyclone, and deep
vertical mixing will translate some of the stronger winds aloft
down to the surface. Westerly winds of 20-30 mph will develop by
mid/late morning, with gusts exceeding 40 mph at times. In
addition to the fire weather hazards mentioned below, patchy
blowing dust is expected, mainly across the Big Country and Concho
Valley.

The Canadian front will move south across the CWA Wednesday night,
resulting in gusty north winds area wide. A few thunderstorms will
be possible over the extreme southeast portion of the CWA, mainly
south and east of a Junction-San Saba line. However, any
convection that develops will quickly move east out of the
forecast area. Cooler air will settle over west central TX
Wednesday night, with overnight lows in the low/mid 40s.

Winds will gradually diminish during the day Thursday as the
surface high moves east across the Lone Star State. Expect
afternoon temperatures a few degrees below normal, with highs in
the mid 60s. However, sunny conditions will help make for a
pleasant day across the region.

Southerly flow resumes Thursday night as lee cyclogenesis
commences. The flow aloft will back from a general westerly
direction on Friday to more southwesterly over the weekend as the
next shortwave trough dives southeast across the Great Basin.
Temperatures will warm into the 70s on Friday with south winds
increasing to 10-20 mph. On Saturday, surface winds are forecast
to veer more southwesterly, enhancing downslope effects and
shifting the low-level thermal ridge farther east. Temperatures
are forecast to warm into the 80s across the CWA on Saturday.

As this weekend shortwave trough moves across the southern Plains,
rain chances will be warranted across much of the forecast area.
At this time, the greatest PoPs will be Saturday night and Sunday.
The next cold front is progged to move south across the region by
early Sunday, bringing cooler and drier air back into the picture
to begin the work week.

Johnson

FIRE WEATHER...

Elevated fire weather conditions are expected today across the
most of the Concho Valley and the Big Country, as minimum relative
humidity values drop to less than 25 percent and 20 foot south
winds increase to around 20 mph.

On Wednesday, critical fire weather conditions are expected across
most of West Central Texas except for the northwest Hill Country.
Afternoon relative humidity values will drop to 10 to 20 percent
and west 20 foot winds will increase to 20 to 25 mph, with higher
gusts. A Fire Weather Watch is in effect from noon through 9 PM
and a Red Flag warning may eventually be necessary.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 60  82  40  65 /   0   0   0   0
San Angelo 	 58  84  42  67 /   0   0   0   0
Junction 	 57  86  46  67 /   0   5  10   5

&&

.SJT Watches/Warnings/Advisories...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-McCulloch-Nolan-Runnels-Schleicher-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

Daniels
Hazardous weather outlook, Mar 22, 3:32 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT TUE MAR 22 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-230845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 AM CDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY ACROSS
MOST OF THE CONCHO VALLEY AND BIG COUNTRY DUE TO LOW RELATIVE
HUMIDITY VALUES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS AREA EXPECTED WEDNESDAY ACROSS
MOST OF WEST CENTRAL TEXAS EXCEPT FOR THE NORTHWEST HILL COUNTRY
DUE TO LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:33 PM CDTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 13 more27 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.